Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Anti-depressants - sexual dysfunction

(9 Posts)
WillWorkForFood Tue 13-Feb-18 20:20:01

The sexual dysfunction that can often accompany the use of SSRIs is widely reported and I have suffered this problem on Sertraline and Fluoxetine.

My GP has just switched me on to Citalopram, however I fear it will result in the same.

I've done quite a bit of research into SSRIs and have a theory I want to try and test...

Has anyone who has experienced sexual dysfunction (reduced libido, lack of sensation, inability to climax etc) on one SSRI, switched to a different SSRI to then not suffer dysfunction?

My theory is that whilst not everyone suffers dysfunction on SSRIs, those that do will suffer it on them all, irrespective of brand, as it's the reaction to increased serotonin levels, no matter what drug achieves this that is causing the dysfunction; i.e, you're either susceptible to increased serotonin or you're not - at least as far as dysfunction is concerned.

What I'm looking for is someone that has experienced dysfunction on one SSRI, but switched to another and not suffered dysfunction, i.e disproving my theory.

Anyone?

Thanks in advance.

Jemimapuddleduk Tue 13-Feb-18 20:27:40

Could you try a different type of antidepressant? I’m on a tricyclic (dosulepin) and haven’t experienced these problems but I only managed 2 days on a SSRI so not sure how that would have affected me long term.

WillWorkForFood Tue 13-Feb-18 20:34:34

From what I've read, due to cost issues to the NHS and likelihood of success, I believe GPs are encouraged to exhaust all SSRI/SNRIs before trying other types of meds.

My GP is keen to keep trying SSRIs until I find one that works. I'll happily deffer to her medical expertise/experience, however I don't hold out much hope that they'll be any different.

I was just wondering if anyone has suffered on one SSRI but not on another - just to give me some hope in the short term.

Shattered04 Wed 14-Feb-18 11:57:22

I did on Citalopram but did not on the SNRI Venlafaxine if that helps.

Sometimes people can get prescribed Buproprion (Zyban) to counteract those effects but I don't think a GP can do that, especially as it's off-label as it's meant to help people quit smoking.

WillWorkForFood Wed 14-Feb-18 18:58:32

Thanks, that's good to know.

Yes, Bupropion (Zyban, Wellbutrin) is widely reported to help with depression, help lose weight and does not have any sexual side effects - in fact in some cases can increase libido/sensation - a happy/skinny/sexy pill.

I've researched it to death and driven myself mad with dead ends trying to find a way to get it on the NHS, but as you say, it's only prescribed under secondary care from a GP referral.... which won't happen unless all other avenues have been exhausted - hence the merry-go-round of trying all the (cheap) SSRIs first in the hope of finding one that works.

It is encouraging to hear that Venlafaxine didn't have that impact with you, although the come off experience sounds awful from what I've read?

The annoying thing with Bupropion is that it's the most prescribed AD in USA and Canada. This issue in the UK is cost, but nobody wants to admit it.They only use it for smoking cessation as it's a short term treatment and the benefits of getting someone to quit smoking will save the NHS more money in the long run.

I'll keep experimenting and play the system in hope of finding a positive outcome.

What many GPs don't realise is that whilst a SSRI might cure depression, the loss of sex life can have a serious impact on other areas of your life - marriage, self esteem, self confidence, overall well being etc, yet to some, this is considered an 'acceptable' compromise. Not if it makes you utterly miserable it's not.

Rant over...

Shattered04 Wed 14-Feb-18 22:03:21

I only got it when I was able to use private health insurance to go private. I didn't even have to ask for it - it was my doctor's first suggestion. He was suggesting all sorts of other things too I'd only read about on the Internet, mostly US forums - it was SUCH a relief to finally have "access" to such things beyond the carousel of identical SSRIs.

I'm only about four days into the buproprion so I have no idea if it is doing anything - I don't feel any different in any sense, good or bad or weird. Although I did have a large amount of breakthrough bleeding today, a week early and I am on the pill so I have no idea what that is all about. Apparently it can do that though, as I later found out.

For what it's worth, as I had to pay for my prescription it seemed to be about £1 a pill (daily, 150mg). So not outrageous compared to many medications.

You're right about the Venlafaxine and withdrawal though and I am not looking forward to finding out. I'm only on 75mg, only been on it a couple of months. However I don't think it's helping as I still feel anxious and depressed. And although some side-effects are better (less brain fog, nothing sexual) I am finding it much harder to get out of bed in the morning, and worst of all, I'm gaining 1-2lbs a week. When I realised I went on an immediate diet but all it's done is maintain my weight and I feel hungry all the time. I'm particularly annoyed as Venlafaxine is meant to be more likely to cause you to lose weight, not gain it!! So I'm going to see if I can get off it.

I completely agree with you though, on all of that. The side-effects can actually make things worse - citalopram trashed my memory and made my focus even worse, which meant my performance at work suffered and performance at work was one of the things that was originally behind my anxiety and feeling depressed. Not to mention a grumpy, unhappy husband does not do wonders for recovery. I can see it now - "So, you've lost your job and your husband has left you, but as you're feeling numb about it all, that's okay, right?"

WillWorkForFood Thu 15-Feb-18 08:12:54

Thanks fro your reply - I'm delighted you have found a 'route to market'.

I agree - I hear (read) too many times that sexual side effects should be tolerated just to get rid of the depression.

Not on my watch.

That might be an acceptable outcome for some, but to others, myself included, a healthy and active sexual relationship with my life partner is an essential part of who we are and the dynamic of our relationship - kissing it goodbye would cause depression!

Your last sentence hit the nail on the head.

Day two of Citalopram. I went straight from fluoxetine to this, so am yet to see whether the numbness downstairs recovers.

HotCrossBunFight Thu 15-Feb-18 08:16:25

I've tried sertraline and citrolopram and both leave me unable to climax. My GP didn't consider this too bad a side effect to put up with

wonderstar1216 Thu 15-Feb-18 08:48:01

Clomipramine for me. Nothing in the downstairs department. Been on it for 7 years or so. It's like a blank, no desire to, it's going to work anyway so what's the point.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now